Care Home - first visit

Discussion in 'ARCHIVE FORUM: Support discussions' started by SusanH, Jul 6, 2008.

  1. SusanH

    SusanH Registered User

    Oct 25, 2006
    51
    I took my Dad to visit Mum today in the Care Home to which she was admitted following his sudden hospitalisation with appendicitus. We were both a bit shocked by her dramatic decline. Most concerning of all was that she was trembling during the entire 45 minutes we were there. Her medication has never made her shake before. She seemed quite "out of it" and was very rambling and disjointed. On the good side she was not unhappy and said that the staff were nice (although "some were a bit rough") and she said twice that she didn't want to be on her own. She also had a bruise on her arm, which, when I asked her how she'd got it, she said she'd knocked it against the door (or at least, that was what she was miming).

    The staff at the home were very nice and seemed kind and the other residents generally happy and well-looked after in appearance. My Dad was initially quite reassured, although afterwards he said that she'd seemd "drugged up", which, I must admit, was my thought too.

    This is our first experience of respite care. We understand that the experience may well set her back, but is it possible that the staff may have given her something to "calm her down"? Are they allowed to do this? Is it ethical? The head nurse did say that Mum "had a nasty streak" which is quite true!!!!


    I guess we are over-sensitive, but would these observation cause any of you more experienced people to be concerned? We intend to ask about whether she has been given any additional medication (it was all a bit too emotional for my Dad today). I guess we are very aware that she is a vulnerable person and are we worrying unduly? I really was concerned about the trembling. Is this a side-effect of sedatives do you think?

    Sue
     
  2. jenniferpa

    jenniferpa Volunteer Moderator

    Jun 27, 2006
    39,438
    Sue, I'm by no means an expert but I do know that some of the more commonly prescribed anti-psychotics have as a listed side effect "parkinsonian type tremours) which sound like what you're talking about. I think it is extremely unlikely that she is being given them without a prescription, but unfortunately, I don't think it's unheard of for them to be prescribed without consultation with or notification to the family. I don't know whether you're worrying unduly but I think it's important to be a very involved family. The bruising - well the elderly DO bruise easily (so do I come to think of it), and I can't always remember how the bruise came about. Did it look as if it come from a knock? Or did it look like finger marks?
     
  3. SusanH

    SusanH Registered User

    Oct 25, 2006
    51
    Hi Jennifer,

    Thanks for your reply. Yes, I do wonder if the tremors are a side-effect of the anti-psycotic she's prescribed. She's been on Serenace for about 4 weeks, but it has never had this side-effect before. Mind you, neither has it been particularly effective. I wonder if they're just giving her a bit more? That's a bit less sinister than her being given anything new. I will "pursue that line of enquiry" when I next visit.

    Re the bruise - it was on the back of her upper arm, and no, it didn't look like finger marks, although it was an odd place to have a bruise.

    I think we may be over-reacting, but it was a shock to see her so changed. I would so much rather think well of the care home staff than be suspicious, although, Mum only has us to be suspicious on her behalf. I will do a little gently probing at the Care Home and hopefully receive some reassurance.

    Thank you for taking the time to reply - you set me thinking along a much more hopeful track.

    Sue
     
  4. TLJ

    TLJ Registered User

    Jun 11, 2008
    24
    Kent
    Hi Sue,
    I can appreciate your concerns as I have to consider a respite home for my old dad in the not too distant future.
    regarding medication....surely by law they have to document aly medication given, especially controlled drugs?
    Do we have the right to demand that we are informed of ANY medication given?
    I would envisage my dad being a bit of a problem as he can get so anxious and swear a bit but is physically quite fit....but I would want them to inform me of any medictaion given.
    I do hope your mum will be ok.
    love
    Terri
     
  5. Marianne

    Marianne Registered User

    Jul 5, 2008
    301
    NW England
    #5 Marianne, Jul 7, 2008
    Last edited: Jul 7, 2008
    The bruising on back of upper arm could be a carer helping your mum up and gripping too tight. If your mum needs help to stand etc they should not be helping her by gripping her arms. Make a note of it and make sure the manager is aware of it.

    My dad was given anti-psychotics which caused him to have Parkinson like tremors and a Parkinsonian gait.

    The only advice I would give is call in the home at different times of day and don't be worried asking questions.

    It is also your right to ask to view your mum's care home notes in these notes they have to list medication and dosage.
     
  6. SusanH

    SusanH Registered User

    Oct 25, 2006
    51
    Thank you everyone for your helpful comments and support. I spoke with the Head Nurse at the Care Home yesterday and she assured me that they would never alter a resident's medication without the doctor being involved. She was most insistent on this point, so I do believe her. Dad has also admitted that Mum didn't always take her medication at home and sometimes he forgot her mid-day dose of the anti-psychotic. So it could be that the side-effects are displaying themselves now that she is having the correct dosage.

    We will be visiting again on Friday, so it will be good to see her again. Apparently she has settled in well and has made friends with Betty.

    Sue
     
  7. alanna

    alanna Registered User

    Jul 11, 2008
    1
    first respite

    I to have just had a bad axperience.Have looked after dad for 2 years with no break. He had recently been in hospital as he had developed prostate problems.Care manager suggested respite i was not keen but gave it a try.On my first visit to my dad he too was shaking uncontrolably something he has never done.I was taken aback and commented to a carer who shrugged.I thought perhaps he was over anxious.He to had bruises on each hand between index fingers and thumbs.Again there seemed to be a dont know attitude. I began to feel fussy. On the next visit my dad was kicking and screaming,he had reacently become a bit aggressive but only with me.I speciffically stated that he must have 2 paracetamol am and pm as he wont admit to pain, but would get bad tempered ,if he was.He was in pain a lot due to his prostate.They did not seemed too impressed by his anger, and I asked if he had been given his painkillers.Yes I was told.I asked again what time he had them and was told he had 1tablet.I gave him another and he soon settled.I was then told by someone that he had refused them in the morning and that it was his choise.My dad cannot make these decisons and I am power of Autorney.He is now home and it took a while to settle in.I think he may have bennifitted more to a hospital ward setting.He seemed quite happy with his stay in hospital.I think in hospital he had the awareness of people around as he does at home.In the home I think he felt abandoned.He said it was like a prison.He also asked if he was to much work.I would look around for respite in the future, spend a day visiting myself to decide if i think my dad would be comfortable there.It is a terrible dilema.I feel quilty if i ask too many questions.I get the impression thatpeople think it is because you feel guilt.And that is not the case.You just want to be their voice look out for them.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.